CSN Login
Members Online: 19

Testing for nerve damage due to cancer treatments

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

For all of you with tingling feet and toes, numbness etc after cancer treatments you might want to speak to your family doctor about a referral for Neuropathy testing. You go to a clinic usually in a hospital and they do a nerve conduction test and right after you get the results from a neurologist, at least that's how it works here in Canada. They can give you a good idea of what the situation is with nerve damage, if there is any. I am going through testing for it in September.

There are definitely certain chemo drugs that can cause nerve neuropathy but best to talk it over with your family doctor as sometimes doseage received can make a difference too.

All the best,
Bluerose

Hondo's picture
Hondo
Posts: 5812
Joined: Apr 2009

Thanks for the advice; I have a lot of problems with the nerves in the jar bone

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

I don't know anything about jaw pain and the kinds of testings that might be used in figuring that out, have only heard of the nerve conduction tests for neuropathies of hands and feet etc but like i said, best to talk to you doctor about what he/she might suggest as to testing for your particular type of pain.

I have heard it said that some jaw pain can be a sign of heart problems, not sure if you have had that investigated or not as I don't know your physical issues.

Hope you can get some relief from whatever your doc and you can work out as to investigative testing for your jaw. Pain sure drags you down doesn't it. Recently I had a terrible medical issue just seem to disappear and it has been life changing. I keep waiting for the other shoe to drop though as I have had this pain issue for so long can't believe it's just gone. I was put on a new medication that was to replace an old one but hard to believe that is what did it but sometimes I guess the right med can do the trick for just the right person who needs it.

Blessings, Bluerose

Hondo's picture
Hondo
Posts: 5812
Joined: Apr 2009

Thanks for the advice hope you find relief for your pain

Take care

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

Are you by chance taking Fosomax for bone/calcium buildup? My oncologist suggested this for me as I'm a good candidate for osteo and he was thinking this would be preventative early. In the end after much research I chose to go an alternative route -- more weight-bearing exercising and calcium and Vit D3.

Just had a thought but I might be off base as Fosomax over years of taking causes some jaw pain. Some people have surgery.

Best to you,
Jan

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

Don't know much about Fosomax but will mention it to my rheumatologist when I see her next. I take Vit D vitamins as I am in most of the time but really am maxed out with other drugs but you never know thanks for the suggestion.

I am worried about having the nerve conduction test actually because I have a pacemaker and am worried about interference during the test screwing up my pacemaker. I moved the appt which is coming up for the test to a hospital near our heart institute here where they have the pacemaker lab so I guess that is as safe as I can be. My cardiologists don't seem to think it will cause a problem but my instincts say otherwise. Right now I am having the best time in years with my heart behaving itself for a change and that is life altering. Can't imagin going in for the nerve conduction test and have it screw up my pacemaker and I am back to square one. Not sure what to do with all of this. I will pray for a clearer answer.

Take care Jan.

Blessings, Bluerose

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

What I mentioned is if you're taking this drug it does have side affects such as jaw issues. You on this med?

Good luck with the nerve conduction test...that sounds interesting! I can truly understand your concern about the pacemaker issues, but if you've conferred with your docs that should help. Do understand your gut is telling you something different.

Come back and let us know how it goes....
Jan

P.S. With my buttock issues I've decided to see my oncologist at usual appt this June and ask him to do MRI. Then whatever it comes back with, I'll at that time decide what doc to go to next. Just hate getting into more appts with the incorrect type docs....gets expensive and wastes time.

imacountrygirl
Posts: 2
Joined: Jun 2010

Is it possible to have this nerve damage in your eye and brain? I can see the eye, my cousins eye is noticeable. But she says that she has brain problems from the chemo. She says that is why she is depressed and why she can't remember things and can't go back to work.
Is this possible?
I am trying to understand what she is going through since I live with her and I am finding it very difficult to deal with her moods.
Thank you for your help,
Rhonda

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

It's totally possible to have emotional damage from cancer treatments whether it be related to hormone imbalances, chemo or radiation or both, side effects from medications she might be on now or a whole list of other issues all related to treatments or the cancer itself.

However having said that there could be other issues she is dealing with and so the best thing to do is for her to have a good meeting with her oncologist and possibly family doctor to see what tests might be run to rule things out.

There is an issue alot of survivors deal with called 'chemo brain' which can cause forgetfullness and issues with understanding things and even communicating. She could also be depressed too which has it's own issues with mood.

If she can't get any help from her doctors perhaps she can get a referral to a neurologist/neurosurgeon who can help to diagnose and rule out cognitive issues related to treatments or something else.

Cancer survivors with lots of side effects can be misundertood so hang in there and help her to discover what her issues are and what they are related to and what can be done to settle her moods and emotional issues.

All the best to you both.

Blessings, Bluerose

Mick123
Posts: 18
Joined: May 2010

Bluerose, thank you so much for that information. I completed my treatments last May and I have since had the tingling feet and toes. Wasn't sure at all what it was and mentioned it to my Oncologist at the time. He seemed to think it was a side effect that would pass in time like others do. Well, it has not. I will mention it now to my PCP and see what happens. The info as very helpful. Thank you again.

Mick

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

Guess your Oncologist was trying to be optimistic about the tingling going away and in fact for some it seems to disappear but for many it does not and is basically nerve damage from drugs, not sure about radiation treatments.

There are nerve conductions test to rule this out as I mentioned before I think but that referral and others needs a doctor's referral first of course. Many of our symptoms are common and if you think that something isn't right with your recovery - a new symptom etc run it by the oncologist and if you still aren't satisfied run it by us - survivors often have many similar side effects both emotionally and physically. I usually run it by the survivors first and then feel more empowered when I go to see my doctors to say 'no it's not just me'. Today the doctors are far more sensitive and more forthcoming than they were with me and other survivors over 20 years ago so you should be able to get your validation without too much trouble.

All the best. Bluerose

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network